ASA Toxicity

This case is written by Dr. Donika Orlich. She is a staff physician practising in the Greater Toronto Area. She completed her Emergency Medicine training at McMaster University and also obtained a fellowship in Simulation and Medical Education.

Why it Matters

Salicylate toxicity, while relatively rare, has fairly nuanced management. It is important for physicians to be aware of presenting features of the toxicity and also of key management steps. Some pearls from this case include:

  • That hypoglycemia (and neuroglycopenia) is a manifestation of ASA toxicity.
  • Urine alkalinization (and correction of hypokalemia) is an important initial treatment for suspected toxicity.
  • Should a patient require intubation, it is paramount to set the ventilator to match the patient’s pre-intubation respiratory rate as best as possible.
  • Dialysis is indicated in intubated patients and also in patients with profoundly altered mental status, high measured ASA levels, and renal failure.

Clinical Vignette

You are working at a community hospital. The triage nurse comes to tell you that they have just put an 82 year-old male in a resuscitation room. He was found unresponsive by his daughter and was brought in by EMS. In triage he was profoundly altered, febrile and hypotensive. His daughter is in the room with him.

Case Summary

The learner will be presented with an altered febrile patient, requiring an initial broad work-up and management plan. The learner will receive a critical VBG report of severe acidosis, hypoglycemia and hypokalemia, requiring management. Following this, the rest of the blood work and investigations will come back, giving the diagnosis of salicylate overdose. The patient’s mental status will continue to decline and learners should proceed to intubate the patient, anticipating issues given the acid-base status. The learner should also initiate urinary alkalinization and make arrangements for urgent dialysis.

Download the case here: ASA Toxicity

ECG for the case found here:

Hypokalemia ECG

(ECG source: https://lifeinthefastlane.com/ecg-library/basics/hypokalaemia/)

Initial CXR for the case found here:

ards pre intubation

(CXR source: http://www.radiology.vcu.edu/programs/residents/quiz/pulm_cotw/PulmonConf/09-03-04/68yM%2008-03-04%20CXR.jpg)

Post-intubation CXR for the case found here:

ARDS post intubation

(CXR source: http://courses.washington.edu/med620/images/mv_c3fig1.jpg)

FAST showing no free fluid found here:

no FF

Pericardial U/S showing no PCE found here:

Abdominal U/S showing no AAA found here:

no AAA

All U/S images are courtesy of McMaster PoCUS Subspecialty Training Program.

Toxic Alcohol Ingestion

This case is written by Dr. Kyla Caners. She is a staff emergency physician in Hamilton, Ontario and the Simulation Director of McMaster University’s FRCP-EM program. She is also one of the Editors-in-Chief here at EmSimCases.

Why it Matters

While toxic alcohol ingestions requiring treatment are relatively rare, patients presenting with a profoundly altered mental status are not. This case highlights key features of each, including:

  • The need for a broad differential in patients with an altered mental status (especially when there is absolutely no relevant history available!)
  • The importance of identifying and working through causes of an anion gap metabolic acidosis
  • The empiric and definitive treatments of a toxic alcohol overdose

Clinical Vignette

EMS has just brought you to a patient with a GCS of 3. He was found in the back alley behind a drug store with no identifying information. He is not known to EMS or to your department. He appears to be in his 30s or 40s.

Case Summary

A 46 year-old male presents with a GCS of 3 after being found in the back alley behind a drug store. The team will need to work through a broad differential diagnosis and recognize the need to intubate the patient. If they try naloxone, it will have no effect. After intubation, the team will receive critical VBG results showing a profound metabolic acidosis with a significant anion gap. The goal is to trigger the team to work through the possible causes of an elevated anion gap, including toxic alcohols.

Download the case here: Toxic Alcohol Case

ECG for the case found here:

Sinus tachycardia

(ECG source: http://i0.wp.com/lifeinthefastlane.com/wp-content/uploads/2011/12/sinus-tachycardia.jpg)

Post-intubation CXR for the case found here:

Post-Intubation

Post Intubation

(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)

Dysrhythmia Secondary to Hyperkalemia

This case is written by Dr. Kyla Caners. She is a PGY5 emergency medicine resident at McMaster University and has previously completed a fellowship in simulation and medical education. She is also one of the editors-in-chief here are EMSimCases.

Why it Matters

When studied in isolation, the ECG findings of hyperkalemia can seem straight-forward. However, placed out of context, the recognition of severe hyperkalemia on ECG can be quite challenging. This case highlights a few important points:

  • Hyperkalemia should be suspected as a possible cause of almost any symptom in a hemodialysis-dependent patient
  • Recognizing hyperkalemia on ECG allows for the critical intervention of administering calcium gluconate
  • ACLS should be modified in hyperkalemia to include aggressive calcium chloride and bicarbonate administration in an attempt to correct the underlying cause of cardiac arrest

Clinical Vignette

Geoff is a 52 year old male who is brought to the ED by EMS as a STEMI activation. He is not having chest pain, but has been feeling weak and dizzy today. He is diabetic and hypertensive and was started on hemodialysis 3 months ago for ESRD. He missed dialysis on the weekend for the first time so that he could attend his niece’s wedding.

Case Summary

A 52 year-old male with end-stage renal disease (requiring dialysis) is brought in by EMS feeling weak and dizzy. He missed dialysis for the first time over the weekend to attend his niece’s wedding. On presentation, his heart rate is 50 and his ECG demonstrates a wide complex rhythm with peaked T waves that EMS interprets as a STEMI. If the team recognizes the possibility of hyperkalemia and treats it appropriately, the patient’s QRS will narrow. If the hyperkalemia is not recognized, the patient will arrest.

Download the case here: Hyperkalemia Case

1st ECG for the case found here:

Hyperkalemia STEMI mimic

(ECG source: http://lifeinthefastlane.com/ecg-library/basics/hyperkalaemia/)

2nd ECG for the case found here:

normal-sinus-rhythm

(ECG source: : http://cdn.lifeinthefastlane.com/wp-content/uploads/2011/12/normal-sinus-rhythm.jpg)